Kentucky, 2003Flood in Kentucky, May 8 to 13, 2003
May 8 to 13, 2003 · NWS PAH · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:30 AM CST, 9 hours 30 minutes earlier.
Area forecast discussion, May 8, 12:30 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT THU MAY 8 2003
LATEST SURFACE ANALYSIS PLACES FRONTAL BOUNDARY ALONG ERN CORRIDOR
PAH FA. THIS BOUNDARY WL REMAIN NEARLY STATIONARY IN THE
INTERIM...UNTIL MUCH ADVERTISED PLAINS SHORT WAVE INITIATES ITS
RETURN NWARD AS A WARM FRONT. THIS WL HELP DESTABILIZE PAH FA
SUFFICIENTLY TO SUPPORT ANOTHER ROUND OF SCT TSRA...AND PER
SWODY1...SLGT RISK OF SVR TODAY. AND WHILE OVERNIGHT CONVECTION MAY REACH
DOORSTEP OF PAH FA EARLY TODAY...BELIEVE BETTER CHANCE OF SVR WL BE IN
SOUPED UP/DESTABILIZED PM/EVENING HOURS. STILL BEST ATMOSPHERICS WL
BE TO OUR WEST...CLOSER TO VCNTY OF LOW AND EJECTING WAVE.
THE CHANCE FOR WARM SECTOR SHRA/TSRA WL CONTINUE BASICALLY THROUGH
SAT...WITH SOME TWEAKS HERE AND THERE FOR LOW CHC VERSUS SLGT
CHC AREAS...BASED ON LATEST MODEL SUGGESTIONS. SFC COLD FRONT PUSHES
THRU SAT NIGHT AND SHOULD END PCPN BY EARLY SUN...WITH ALSO PERHAPS
A LTL HIGHER POP ALONG THE FRONT ITSELF.
WL AWAIT NEW GUIDANCE BUT ANTICIPATE A LTL COOLER/DRIER WX BEHIND
FROPA TO START NEXT WEEK...BEFORE RETURNING TO A STORMY PATTERN WED.
.PAH...NONE.
DH
Hazardous weather outlook, May 8, 6:15 AM CST, 3 hours 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING AS A STORM SYSTEM
LIFTS OUT OF THE SOUTHERN PLAINS. AS A RESULT...A NEARLY STATIONARY
FRONT WILL RETURN TO THE NORTH AS A WARM FRONT. THEN AS THE
ATMOSPHERE DESTABILIZES THIS AFTERNOON IN THE WARM SECTOR OF THE
FRONT...EXPECT ANOTHER CHANCE OF THUNDERSTORMS THAT WILL CONTINUE THROUGH
THE EVENING AND EARLY NIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE
BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE
FRONT SATURDAY NIGHT.
AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A
STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A
CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY...ESPECIALLY THIS
AFTERNOON OR EVENING.
In the hours before
Special weather statement, May 8, 9:38 AM CST, 22 minutes before
KYZ001>013-016-017-021-022-MOZ100-107>112-114-081645-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT THU MAY 8 2003
...TORNADO WATCH FOR PARTS OF SOUTHEAST MISSOURI AND WESTERN
KENTUCKY UNTIL 400 PM...
AT 1030 AM...ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS
SOUTHEAST MISSOURI FROM JUST WEST OF POPLAR BLUFF MISSOURI...
SOUTHWARD INTO THE MISSOURI BOOTHEEL. THESE THUNDERSTORMS WERE
DEVELOPING ON THE LEADING EDGE OF A WARM FRONT MOVING NORTHWARD
INTO SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH.
PERSONS IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY...ESPECIALLY
SOUTH OF A LINE FROM VAN BUREN MISSOURI...ONWARD TO PADUCAH AND
MADISONVILLE KENTUCKY...SHOULD BE CAUTIOUS AS THUNDERSTORMS
APPROACH YOUR AREA.
AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE POTENTIAL FOR TORNADIC DEVELOPMENT.
IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.
SMITH
Flood, Muhlenberg
- When
- May 8, 10:00 AM CST to May 13, 4:00 PM CST
- Where
- Muhlenberg forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.216, -87.142 (the zone’s center; the record gives no point)
The Green River rose above flood stage in response to frequent thunderstorms in early May. At the Paradise Fossil Plant, where flood stage is 380 feet, the river crested at 381.58 feet on May 11. This resulted in minor flooding of low-lying woods and fields near the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352144.